November 1985

Hallucinations After Penicillin Injection

Author Affiliations

Pediatric Outpatient Department University of Mississippi Medical Center 2500 N State St Jackson, MS 39216

Am J Dis Child. 1985;139(11):1074. doi:10.1001/archpedi.1985.02140130012011

Sir.—Silber and D'Angelo's report1 on toxic central nervous system responses to penicillin G procaine was of interest to me. I would like to report a similar case that had interesting differences.

Patient Report.—A 3½-year-old girl was seen with a one-day history of fever, sore throat, anorexia, and nausea. Two siblings had been treated for streptococcal pharyngitis a few days prior to presentation. Pertinent physical findings included a temperature of 40.2°C, a weight of 12 kg, crusty rhinorrhea, erythematous tonsils, and moderate anterior cervical adenopathy. Throat and blood cultures were obtained, and the child was given an injection of 300,000 units of penicillin G procaine and 300,000 units of penicillin G benzathine. One teaspoon (5 mL) of acetaminophen was given. Throat culture subsequently yielded non–group A β-hemolytic streptococci. Blood culture was negative. The child was taken home and put to bed.

Three hours later, the child awakened terrified,

First Page Preview View Large
First page PDF preview
First page PDF preview